By continuing to use the site you agree to our Privacy & Cookies policy

Heart pills 'could trigger sight loss'

Nurses giving patients their daily heart pills to reduce cholesterol could be unwittingly accelerating their sight loss, scientists claim.

Millions of people taking statins to safeguard against a heart attack or stroke are much more likely to contract cataracts, San Antonio Military Medical Centre in Texas found.

The US researchers compared the vision of thousands of patients who took statins with those who did not.

They said: “The risk for cataract is increased among statin users as compared with non-users.”

Scientists, who say additional research is needed, believe the risk-to-benefit ratio of statin use for primary prevention should be carefully assessed.

Clara Eaglen from The Royal National Institute of Blind People (RNIB) called the research “interesting”.

This is because, she said, cataracts are occur regularly in older people with a third of over-65s being diagnosed in the UK.

Ms Eaglen said: “Many people are prescribed statins to help lower cholesterol and if they have any concerns they should discuss this with their GP before taking any action.”

She said cataracts can prevent some adults from motoring, undertaking work that need fine detail and identifying faces.

Ms Eaglen continued: “Any research which could help prevent unnecessary sight loss through eye conditions such as cataracts is a welcome step forward.”

Cataracts cause cloudy patches on the lens at the front of one or both eyes, making sight blurred or misty.

These cloudy patches eventually get larger, causing vision to quickly worsen.

It is a major cause of blindness and a minimum of 200,000 people in the UK are treated each year.

Cataracts are linked to smoking, poor diet and some health conditions, including diabetes.

If not treated, it can lead to blindness, but this is unusual in Britain today.

The results are published in the journal JAMA Ophthalmology.

Are you able to Speak out Safely?
Sign our petition to put pressure on your trust to support an open and transparent NHS

Readers' comments (1)

Have your say

You must sign in to make a comment.

Related Jobs

Sign in to see the latest jobs relevant to you!

newsletterpromo